The Illinois Department of Public Health is reporting the fourth death connected to synthetic cannabinoid use.
The most recent death was a woman in her 30s in central Illinois. Two men, one in his 20s and another in his 40s, have also died in central Illinois. A Chicago-area man in his 20s also died.
More than 150 people in Illinois in 13 counties have been sickened by synthetic cannabinoids laced with rat poison.
“We continue to see new cases of individuals experiencing severe bleeding after using synthetic cannabinoids,” said IDPH Director Nirav D. Shah, M.D., J.D. “Like so many other drugs, synthetic cannabinoids are addictive and people are not able to give them up.
Alternatively, they think that it won’t happen to them because they know their dealer or trust wherever they purchased the drugs. If you know someone who uses synthetic cannabinoids, tell them these are deadly products and try to help them get treatment.”
Individuals who have been sickened by the synthetic cannabinoids have reported coughing up blood, blood in the urine, severe bloody nose, bleeding gums, and/or internal bleeding. A chemical found in rat poison, brodifacoum, prevents blood from clotting, resulting in severe bleeding. High doses of vitamin K, up to 30 tablets a day for up to six months, can help restore the blood’s ability to clot.
Because of the large amount of vitamin K needed, the long duration of treatment, and costs up to thousands of dollars per patient, IDPH started discussions with key stakeholders to find a solution with no financial burden on patients.
IDPH recently received a massive donation of nearly 800,000 tablets of vitamin K from the Bausch Foundation and Valeant Pharmaceuticals. This donation will allow every individual who has experienced severe bleeding to receive lifesaving treatment free of charge.
Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material. These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly.
People should not use synthetic cannabinoids, but if they have used these drugs and have severe, unexplained bleeding or bruising, call 911 or take them to the emergency department.
More information is available at this page of the IDPH website.
SOURCE: IDPH news release